Skip to Main Content

Poisonings/Ingestions

BACKGROUND

  • In 2014, over 2 million calls were made to poison control centers across the United States. It is the leading cause of injury-related death in the United States. Of these calls 64% were exposures of children between ages 0 and 19; 50% of total exposures were children younger than 6 years old.1

  • The top four pediatric exposures were cosmetics/personal care products (15%), household cleaning substances (11%), analgesics (10%), and foreign bodies (7%).1

GENERAL PRINCIPLES

  • First things first! Your initial assessment should, as always, focus on imminently life-threatening problems. Mind your ABCs prior to additional assessment. Specifically:

    • Airway: Toxic exposures can cause tongue/airway edema, flaccid airway structures, and depressed mental status. All these things can necessitate support (oral/nasal airway, suctioning, or an endotracheal tube). When in doubt, secure the airway.

    • Breathing: Toxic ingestions can depress respiratory effort or cause inflammation anywhere from the trachea (stridor), airways (wheeze), or alveoli (crackles).

      • If respiratory effort is depressed, bag mask ventilation should be instituted without delay. Naloxone should be administered for a suspected opiate ingestion, but intubation and mechanical ventilation may be necessary if the desired effect is not achieved expediently.

      • In a spontaneously breathing patient, you can consider supplemental oxygen for hypoxia and/or bronchodilators (albuterol/racemic epinephrine) for wheezing.

      • If there is stridor, strongly consider intubation for airway protection.

    • Circulation: Ensure adequate circulation. Mind your heart rate and blood pressure. Volume resuscitation, vasopressors, and inotropes might be necessary (review section on shock for guidance in fluid/inotrope/vasopressor management).

  • Use your resources! In the event of a known or unknown ingestion, the toxicologists at poison control can help you identify potential toxins and/or ensure appropriate surveillance and management for your patient (U.S. telephone number: 800-222-1222).

  • In the event of an unknown ingestion, a prudent history and physical are paramount to making the diagnosis. Interview anyone who might have information about the circumstances of the ingestion. Ask about available substances in the household, routes of administration, behavioral changes/trajectory of illness, etc. In older patients, assess for suicidal intentions.

  • If available, review the product/medication containers rather than solely relying on the narrative history.

PHYSICAL EXAM

  • Careful physical examination can provide crucial information in identifying an unknown toxidrome or the extent of physiologic derangement in the event of a known ingestion.

  • Your initial assessment, beyond the ABCs noted earlier, should be comprehensive but efficient. First attention should be paid to potential threats to life. Vital signs, mental status, and pupillary exam will often provide your first clues to the responsible toxin (see Table 68-1).

  • Though “toxidromes” are extremely helpful in identifying and treating a toxic ingestion, know that not every patient will fit cleanly into a known toxidrome.

TABLE 68-1

Clinical Toxidromes

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.